Pennsylvania, 2007

Flash Flood in Pennsylvania, August 20, 2007

August 20, 2007 · NWS CTP · 1 event in 1 county or zone

A stationary boundary across southwest Pennsylvania provided the focus for heavy rain and thunderstorms which produced isolated flash flooding in Cambria County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CTP wrote it up.

A stationary boundary across southwest Pennsylvania provided the focus for heavy rain and thunderstorms which produced isolated flash flooding in Cambria County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS State College, PA wrote its last area forecast discussion before the first event at Aug 20, 10:29 AM EST, 3 hours 16 minutes earlier.

Area forecast discussion, Aug 20, 10:29 AM EST, 3 hours 16 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE STATE COLLEGE PA
1129 AM EDT MON AUG 20 2007

.SYNOPSIS...
MILDER AND VERY MOIST AIR STREAMING EAST FROM THE OHIO VALLEY WILL
BE LIFTED OVER A STATIONARY FRONT SITUATED ACROSS SOUTHWESTERN
PENNSYLVANIA. AN EXTENDED PERIOD OF RAIN WILL OCCUR ACROSS ALL OF
CENTRAL PENNSYLVANIA THIS AFTERNOON INTO EARLY TUESDAY WITH
EMBEDDED THUNDERSTORMS BRINGING HEAVY...AND POTENTIALLY FLOODING
RAINS TO PORTIONS OF SOUTHWESTERN PENNSYLVANIA.

THE FRONT WILL LINGER OVER THE REGION INTO THURSDAY...BUT WARMER
AND MORE HUMID AIR WILL EVENTUALLY WIN OUT LATE THIS WEEK.
STILL...SCATTERED MAINLY AFTERNOON AND EARLY EVENING SHOWERS AND
THUNDERSTORMS WILL OCCUR ACROSS THE REGION.

&&

.NEAR TERM /THROUGH TONIGHT/...
A LARGE SHIELD OF MODERATE TO HEAVY RAIN WAS MOVING ACROSS NRN
OHIO AND NWRN PENN LATE THIS MORNING...IN ASSOCIATION WITH THE
MOSE OF A 35 TO 40 KT SOUTHWESTERLY LLVL JET NESTLED WITHIN THE
THERMALLY DIRECT CELL OF A 100+ KT UPPER JET FROM SRN ONTARIO TO
NEW ENGLAND.

THE HEAVIEST RAINFALL /AND STILL ELEVATED TSRA BETWEEN KPIT AND
KCLE/ AGREES NICELY WITH THE GFS/S SOUTHERN EDGE OF THE TIGHT
900-800HPA LIFTED INDICES. ANOTHER PARAMETER THAT SEEMS VERY
REASONABLE TO FOLLOW IN PAINTING THE AXIS OF HEAVIEST RAIN OVER
THE UPCOMING 18Z HOURS IS THE SRN EDGE OF THE UVVEL MAX ALONG THE
300-305K THETA SFCS. CONSIDERING THIS...THE TARGET AREA VERY HEAVY
RAINFALL POTENTIAL AND POSSIBLE FLASH FLOODING IS FROM JUST SOUTH
OF I-80 IN CLEARFIELD COUNTY...SWD ACROSS BLAIR...CAMBRIA..
SOMERSET AND BEDFORD COUNTIES. HERE 2-3 INCH RAINS COULD OCCUR
OVER JUST A FEW HOUR PERIOD. LOWEST HEADWATER FLOOD GUIDANCE IS
ACROSS THE UPPER JUNIATA BASIN...NEAR WILIAMSBURG WHERE WE/RE
LOOKING AT ONLY 1.6 INCHES/PER OR 3 INCHES/6 HOURS TO START FLOODING.

THE COOL AIR WILL BE DEEP/STABLE ENOUGH NEAR AND TO THE NE OF A
LINE FROM KBFD...TO KUNV ND KMRB TO RULE OUT ALL /BUT PERHAPS A
STRAY RUMBLE OF/ THUNDER LATER TODAY/THIS EVENING. RAINFALL TOTAL
ACROSS THE REST OF CENTRAL PENN WILL BE IN THE 1 TO 2 INCH
RANGE...WITH THE LOWEST AMOUNTS ACROSS THE FAR ZONES.

03Z AND 09Z SREF PLUMES ALSO HAVE BEEN CONSISTENTLY SHOWING A MEAN
OF 2 INCHES FROM KJST TO KUNV WITH NOTABLY HIGHER MAX MEMBERS OF
OVER 4 INCHES ACROSS THE LAUREL HIGHLANDS AND POINTS NORTH ALONG
THE ALLEGHENY PLATEAU...AS COMPARED WITH THE HIGHEST MEMBERS AROUND
2.5 INCHES AT KUNV AND KIPT WHICH ARE BENEATH LONGER TERM HEADWATER
FLOOD GUIDANCE.

&&

.SHORT TERM /TUESDAY THROUGH TUESDAY NIGHT/...
FOCUS FOR RAIN ENDS TUESDAY AROUND MIDDAY AND IT BECOMES MORE
SHOWERY AS THE DAY WEARS ON.

THE GEFS AND SREF PLUMES SHOW IT WILL BE COOLER THAN MOS
GUIDANCE. WENT AS COOL AS PRACTICABLE TO COORDINATE GRIDS. SHOULD
NOT GEFS 2M TEMPS SHOW SLOW STEADY RISES OVER THE NEXT 36 HOURS
OUR SO. VIRTUALLY NO DIURNAL TREND AS THE LOW-LEVEL COLD AIR
ERODES TUESDAY INTO WEDNESDAY.

USED MOSTLY RAIN-SHOWERS AS IT IS STILL QUITE STABLE.
HOWEVER...IT IS AUGUST AND EMBEDDED CONVECTION IS ALWAYS
POSSIBLE...ESPECIALLY IN THE SOUTHWEST AND SOUTH CLOSER TO THE
WARMER AIR. WOULD HAVE USED JUST STABLE RAIN BUT FIGURE RW
ACCOUNTS FOR CONVECTIVE POTENTIAL.

&&

.LONG TERM /WEDNESDAY THROUGH SUNDAY/...
WEDNESDAY...STILL VERY CLOUDY WITH SCATTERED SHOWERS AND RAIN
POSSIBLE. THE GEFS IMPLIES WE MOVE INTO A MORE SUMMER LIKE DIURNAL
PATTERN. THE LOW-LEVEL FRONTAL SYSTEM WEAKENS AND IT SHOULD BE
CONSIDERABLY WARMER ON WEDNESDAY. CAPE RETURNS TOO WITH NEAR
800JKG-1 SO THE THUNDERSTORMS ARE BACK.

THURSDAY...WE ARE STILL NORTH OF THE RIDGE AND HAVE LOTS OF
MOISTURE AROUND. GEFS CAPE VALUES GO OVER 1000JKG-1 AND WITH HIGH
PW VALUES...WE SHOULD SEE AFTERNOON THUNDERSTORMS.

FRIDAY...PRETTY MUCH SEE THURSDAY.

AT THIS TIME THE LARGE RIDGE ALOFT LOOKS LIKE IT WILL MAKE IT
TOUGH TO GET THE WARM MOIST AIR OUT OF HERE. THE GEFS NOW SHOWS
THE PW VALUES RETURNING TOWARD NORMAL BEYOND THE RANGE OF THIS
FORECAST. THE GOOD NEWS IS WE WILL BE WARM AND MOIST. THIS WILL
INCREASE THE CHANCE OF RAIN...MITIGATE OUR DROUGHT...AND SPARE US
THE HIGHER TEMPERATURES AND HEAT UNDER THAT PESKY RIDGE TO OUR
SOUTH

&&

.AVIATION /15Z MONDAY THROUGH FRIDAY/...
MVFR CONDITIONS CONTINUE TO PREVAIL OVER MOST OF CENTRAL
PA...WITH SOME POCKETS OF IFR AND SOME VFR. ANOTHER ROUND OF RAIN
WILL OVERSPREAD THE REGION THROUGH 14Z AND WILL BRING ALL SITES
DOWN TO ATLEAST TO MVFR IF NOT LOWER. LOCALLY HEAVY RAIN AND
EMBEDDED TSRA WILL BECOME PREVALENT BY LATE MORNING AND PERSIST
THROUGH THE AFTERNOON.

VSBY AND CEILINGS WILL SHOW LITTLE IMPROVEMENT THROUGH TUESDAY
AND WEDNESDAY AS THE MOIST...COOL AIRMASS STAYS ENTRENCHED ACROSS
PENNSYLVANIA. EXPECT A SURGE OF MOISTURE MONDAY AFTERNOON WITH THE
NEXT WAVE RIDING THROUGH THE REGION.

WARMER AND MORE HUMID AIR SHOULD MOVE INTO THE REGION FOR THURSDAY
AND FRIDAY AS SFC WARM FRONT LIFTS JUST NORTH OF PA. THIS WILL
BRING MAINLY VFR FLYING CONDITIONS WITH PERIODS OF IFR/MVFR CIGS
AND VSBYS IN MORE CONVECTIVE PRECIP /SHRA AND TSRA/.

THE BEST CHANCE FOR LOW LEVEL WIND SHEAR..A LIGHT EAST TO
SOUTHEAST SFC WIND TOPPED BY A WESTERLY WIND OF 30-40 KTS AT 2 KFT
AGL WILL OCCUR LATE MONDAY THROUGH TUESDAY.

&&

.CTP WATCHES/WARNINGS/ADVISORIES...
FLASH FLOOD WATCH FROM 3 PM EDT THIS AFTERNOON THROUGH TUESDAY
MORNING FOR PAZ017-024-025-033>035.

&&

SYNOPSIS...LAMBERT
NEAR TERM...LAMBERT
SHORT TERM...GRUMM
LONG TERM...GRUMM/TYBURSKI
AVIATION...GARTNER
Hazardous weather outlook, Aug 20, 1:18 PM EST, 27 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE STATE COLLEGE PA
218 PM EDT MON AUG 20 2007

PAZ004>006-010>012-018-019-027-028-036-037-041-042-045-046-049>053-
056>059-063>066-211830-
WARREN-MCKEAN-POTTER-ELK-CAMERON-NORTHERN CLINTON-NORTHERN CENTRE-
SOUTHERN CENTRE-MIFFLIN-JUNIATA-FRANKLIN-TIOGA-NORTHERN LYCOMING-
SULLIVAN-SOUTHERN CLINTON-SOUTHERN LYCOMING-UNION-SNYDER-MONTOUR-
NORTHUMBERLAND-COLUMBIA-PERRY-DAUPHIN-SCHUYLKILL-LEBANON-CUMBERLAND-
ADAMS-YORK-LANCASTER-
218 PM EDT MON AUG 20 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

LOCALLY HEAVY RAINFALL IS POSSIBLE THROUGH TUESDAY MORNING...WHICH
MAY RESULT IN AREAS OF MINOR FLOODING. RAINFALL AMOUNTS OF 1 TO 3
INCHES ARE LIKELY WITH LOCALLY HIGHER AMOUNTS ARE POSSIBLE.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THE PROBABILITY OF WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME...HOWEVER
EXCESSIVE RAINFALL AND FLOODING REPORTS ARE ALWAYS APPRECIATED.

PAZ017-024>026-033>035-211830-
CLEARFIELD-CAMBRIA-BLAIR-HUNTINGDON-SOMERSET-BEDFORD-FULTON-
218 PM EDT MON AUG 20 2007

...FLASH FLOOD WATCH IN EFFECT THROUGH TUESDAY MORNING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO
WEATHER.GOV/STATECOLLEGE ON THE INTERNET FOR MORE
INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FLASH FLOOD WATCH.

IN ADDITION...SCATTERED STRONG THUNDERSTORMS WILL BE POSSIBLE
THIS AFTERNOON AND TONIGHT WHICH COULD BRING GUSTY WINDS TO PARTS
OF THE REGION.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO
WEATHER.GOV/STATECOLLEGE ON THE INTERNET FOR MORE
INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FLASH FLOOD WATCH.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME...HOWEVER
EXCESSIVE RAINFALL AND FLOODING REPORTS ARE ALWAYS APPRECIATED.

STEINBUGL/LAMBERT/RXR

In the hours before

Special weather statement, Aug 20, 10:36 AM EST, 3 hours 9 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
1136 AM EDT MON AUG 20 2007

PAZ033-201615-
SOMERSET-
1136 AM EDT MON AUG 20 2007

...A STRONG THUNDERSTORM WILL AFFECT CENTRAL SOMERSET COUNTY THROUGH
1215 PM EDT...

AT 1129 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 8 MILES SOUTHWEST OF SOMERSET...MOVING EAST AT 35
MPH.

WIND GUSTS TO 40 MPH AND SMALL HAIL ARE POSSIBLE WITH THIS STORM.
VERY HEAVY RAIN WILL FALL FROM THIS STORM...AND WILL CAUSE WATER TO
POND ON ROADS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS.
THE STORM WILL GRADUALLY WEAKEN AS IT MOVES OVER THE CLOUDY...COOLER
AIR TO THE EAST OF ROUTE 2 19.

THIS STORM WILL BE NEAR SOMERSET AROUND 1145 AM...BERLIN AROUND 1150
AM...STOYSTOWN AROUND 1155 AM...SHANKSVILLE AROUND NOON AND NEW
BALTIMORE AROUND 1210 PM.

THIS WILL IMPACT THE FOLLOWING CENTRAL PENNSYLVANIA INTERSTATES...THE
PENNSYLVANIA TURNPIKE BETWEEN MILE MARKERS 104 AND 129.

THIS WILL ALSO IMPACT THE FOLLOWING MAJOR ROADS...ROUTE 30...ROUTE
219.

FORECASTER: LAMBERT
Special weather statement, Aug 20, 11:39 AM EST, 2 hours 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
1239 PM EDT MON AUG 20 2007

PAZ024-025-033-034-201715-
BEDFORD-BLAIR-CAMBRIA-SOMERSET-
1239 PM EDT MON AUG 20 2007

...STRONG THUNDERSTORMS WILL AFFECT CAMBRIA...NORTHEASTERN
SOMERSET...NORTHERN BEDFORD AND SOUTHWESTERN BLAIR COUNTIES...

AT 1236 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 10 MILES NORTH OF
INDIANA TO 2 MILES NORTHWEST OF PORTAGE TO 9 MILES NORTH OF
BEDFORD...MOVING EAST AT 40 MPH.

WIND GUSTS TO 45 MPH AND SMALL HAIL ARE POSSIBLE WITH THESE STORMS.
VERY HEAVY RAIN OF OVER AN INCH PER HOURS WILL FALL FROM THESE
STORMS...AND WILL CAUSE WATER TO POND ON ROADS AND QUICKLY FILL
ROADSIDE DITCHES AND SMALL STREAMS.

THESE STORMS WILL BE NEAR OSTERBURG...PORTAGE AROUND 1245
PM...WOODBURY AND TUNNEL HILL AROUND 100 PM. ADDITIONAL STORMS ARE
FORMING FURTHER TO SOUTHWEST...AND WILL LIKELY MOVE ACROSS THE SAME
AREA DURING THE NEXT FEW HOURS.

THIS WILL IMPACT THE FOLLOWING CENTRAL PENNSYLVANIA INTERSTATES...THE
PENNSYLVANIA TURNPIKE BETWEEN MILE MARKERS 133 AND 146...I-99 BETWEEN
MILE MARKERS 0 AND 34.

THIS WILL ALSO IMPACT THE FOLLOWING MAJOR ROADS...THE JOHNSTOWN
EXPRESSWAY...ROUTE 22...ROUTE 30...ROUTE 219...ROUTE 220...ROUTE
422...STATE ROAD 56.

FORECASTER: LAMBERT

The radar

The State College radar (KCCX), 75 km away, was scanning. The volume nearest the first event began at 18:44 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Cambria

When
August 20, 1:45 PM EST to 7:15 PM EST
Where
Cambria County, 3 mi E of Ebensburg
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
40.480, -78.673

Heavy rain caused flash flooding which resulted in the closure of Route 22 one mile west of Portage exit. Several basements were also flooded in Conemaugh Township.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Pennsylvania in 2007Every state in 2007This day in weather historyWarnings in Pennsylvania, August 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 49642.